Patient Comments: C. Difficile - Diagnosis

How was your clostridium difficile colitis diagnosed?

Comment from: Dixie_Darlin, 65-74 Female (Caregiver) Published: August 25

My mother came down with a fever and diarrhea, so I told her to make sure she's drinking plenty and taking something for fever. She has many other health problems, biggest ones Parkinson's disease and stage 4 emphysema. She had forever been on Cipro antibiotics for problems with her kidneys. At any rate, she called and was on the floor, I rushed and tried to get her up, but she could not help me. I called 911 and to the hospital she went. She was diagnosed with Clostridium difficile. After three days we came home, and she took Flagyl for two weeks. She seemed fine. I took her for her follow-up a week later, and the doctor said she was good. Five days later, I went to my Mom's and found she had passed away. I suspect the C. difficile but with other health issues, that can't be sure. Just please be careful. I miss my mother.

Was this comment helpful?Yes
Comment from: oklagramma, 65-74 Female (Patient) Published: June 01

My clostridium difficile colitis was diagnosed by stool culture. I thought it would clear up on its own and waited too long to have it done (10 days or so). The doctor immediately suspected C. difficile since I had been on Cipro for a urinary tract infection, but it took 2 days to get a clear urine sample with no Cipro present and he made me wait another 3 days for cultures to return positive. I saw a gastroenterologist today who was appalled that I wasn't treated while waiting for the culture as my symptoms were extremely severe: 15 episodes a day and fever over 101.

Was this comment helpful?Yes
Comment from: Randy, 13-18 Male (Caregiver) Published: May 04

My son has had decades of ear infections and thus put on antibiotics. This year he's had two ear infections. Now because of that, after a stool test they found clostridium difficile colitis. He had most of the major symptoms listed for C. difficile, fever, stomach pain, blood in stool and diarrhea. For whatever reason he's didn't do well on the medications for C. difficile. Side effects were worse than the C. difficile. After research we found a probiotic called saccharomyces boulardii. It goes directly to the intestines and fights C. difficile. After 1 1/2 weeks the stomach pain is 80 percent gone and diarrhea and blood is 90 percent gone. He has a very bad case and it's going to take more time but I can see better results than with medications. He still has a very low grade temperature of 99.1 to 99.7 which tells me it's not over yet. We are following up with doctors and may see a gastroenterologist soon for more options. From people I've talked to and doctors, C. difficile is very hard to get rid of and at least in my case it will be months to years to get his body back to normal after the antibiotic treatments he's had. Hope this helps someone else.

Was this comment helpful?Yes
Comment from: kimberly sue ann, 45-54 Female (Patient) Published: January 21

After starting amoxicillin for acne, I began suffering with severe cramps and diarrhea, unable to keep liquids or food in for over 3 weeks. I went to the doctor and she ordered several stool specimens which showed that I have C. difficile. I have been started on Flagyl and hope this clears this up.

Was this comment helpful?Yes
Comment from: elainew, 25-34 Female (Patient) Published: January 16

I went into the emergency room for unrelated pain and was given antibiotics by IV for a urinary infection. I honestly don't think I had an infection, and the staff did not explain to me the risks of taking antibiotics. I was prescribed amoxicillin tablets and the day after I started taking them I had diarrhea. I stopped taking it, and a few days later I had loose stool diarrhea 2 to 3 times a day. At first I just thought it was an improvement on the previous diarrhea side effects, but it continued for several days with no improvement. I had a stool test and it came back positive for C. difficile. However, I started feeling better at that time, and asked to wait before trying another antibiotic like Flagyl. I never had severe symptoms, not even cramping. I very much hope no symptoms return and I can be done with this. After reading other people's experiences I will try probiotics if I have trouble again.

Was this comment helpful?Yes
Comment from: akasha, 35-44 Female (Patient) Published: October 06

I had been having really bad cramps and feeling really ill. I went to my doctor and they told me I had cryptosporidium. The pain and fatigue just got worse and worse, so I went to an infectious disease specialist and she found out I had Clostridium difficile colitis.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

C. Difficile - Share Your Experience Question: Please share your experience with C. difficile colitis.
C. Difficile - Symptoms Question: What were your symptoms associated with C. difficile colitis?
C. Difficile - Antibiotics that cause it Question: Did antibiotics cause your C. difficile colitis? Which one(s) did you take?
C. Difficile - Treatment Question: What kinds of treatment, including medication, did you receive for C. difficile colitis?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.